Alvogen, Inc., has issued a recall of two lots of Fentanyl Transdermal System 12 mcg/h transdermal patches to the consumer level. A small number of cartons that were labeled as containing 12 mcg/h Fentanyl Transdermal System patches actually contained 50 mcg/h patches, which is a four-times stronger dose. The 50 mcg/h patches in cartons are individually labeled as 50 mcg/h, but patients may not look at the individual labeling.
Using a fentanyl patch that is four times stronger than the expected dose could result in serious, life threatening, or fatal respiratory depression. Groups at increased risk if they used the wrong patches could include first time users of fentanyl patches, children, and the elderly. Alvogen Inc. has not received any reports of adverse events related to this issue, according to an FDA statement.
The affected Fentanyl Transdermal System lots include
- Lot 180060 of Fentanyl Transdermal System, 12 mcg/h, expiration date 05/2020.
- Lot 180073 of Fentanyl Transdermal System, 12 mcg/h, expiration date 06/2020.
These lots of Fentanyl Transdermal System were distributed Nationwide to the pharmacy level. This transdermal system is manufactured by 3M Drug Delivery Systems, St. Paul, MN.
Pharmacies are requested not to dispense any product subject to this recall. Patients who have fentanyl patches subject to this recall should immediately remove any patch they have applied and contact their healthcare provider. Patients with unused product should return it to where they bought it for replacement.
Questions about this recall should be directed to Alvogen Customer Complaints by calling 866-770-3024 or sending an e-mail to [email protected] from Monday to Friday from 9:00 am to 5:00 pm EST.
Adverse reactions or quality problems experienced with the use of this product may be reported to the FDA's MedWatch Adverse Event Reporting program.
The FDA has issued a new draft guidance on voluntary recalls that clarifies the ways a company should prepare, plan, and work with the agency to ensure that voluntary recalls are initiated properly and promptly. The draft guidance includes recommendations in three areas: training of personnel, thorough record-keeping, and recall initiation procedures.